EconPapers    
Economics at your fingertips  
 

An imperfect storm: Fat-tailed tropical cyclone damages, insurance, and climate policy

Marc Conte () and David Kelly ()

Journal of Environmental Economics and Management, 2018, vol. 92, issue C, 677-706

Abstract: We perform two tests that estimate the mass of the upper tail of the distribution of aggregate US tropical cyclone damages. Both tests reject the hypothesis that the distribution of damages is thin tailed at the 95% confidence level, even after correcting for inflation and growth in population and per capita income. Our point estimates of the shape parameter of the damage distribution indicate that the distribution has finite mean, but infinite variance.

Keywords: Natural disasters; Catastrophes; Fat tails; Tropical cyclones; Hurricanes; Adaptation; Disaster aid; Property insurance (search for similar items in EconPapers)
JEL-codes: Q54 H84 Q58 R11 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069616302315
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:92:y:2018:i:c:p:677-706

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-28
Handle: RePEc:eee:jeeman:v:92:y:2018:i:c:p:677-706